Clinical Report

Profile and Pattern of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in a General Hospital in Singapore: Treatment Outcomes

Siew-Kiang Tan, Yong-Kwang Tay
DOI: 10.2340/00015555-1169


Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, but potentially life-threatening, reactions to medications. Both conditions have significant morbidity and mortality. The aim of this study was to document the epidemiological features, aetiologies, treatment and clinical outcomes of retrospectively reviewed data of all patients with SJS or TEN treated from January 2004 to November 2010 in a general hospital. There were 18 cases of SJS, seven cases of SJS/TEN overlap and three cases of TEN. Mean age was 50.6 years, with a range of 13–85 years. The male/female ratio was 1. Drugs accounted for 26 cases; one case was caused by Neisseria gonorrhoea infection. Anti-convulsants (35.7%) were the most common implicated drugs followed by antibiotics (28.5%), non-steroidal anti-inflammatory drugs (NSAIDS) (14.3%), allopurinol (7.1%) and traditional Chinese medication (7.1%). In seven cases, multiple drugs were implicated. Most SJS cases (88%) were treated with corticosteroids, of which 61% were given high-dose systemic corticosteroids. No infective complications were observed. Six out of the seven SJS/TEN overlap syndrome and all three TEN cases were given intravenous immunoglobulins. One patient with TEN died. In conclusion, anti-convulsants, especially carbamazepine, were the most frequently implicated drugs, followed by antibiotics and NSAIDS. High-dose corticosteroids were effective in SJS, whereas intra­venous immunoglobulin were useful in TEN and SJS/TEN overlap syndrome.

Supplementary content